There Are Really Two Kinds of "Ototoxic" Drugs

Discussion in 'Support' started by JohnK, Dec 16, 2015.

tinnitus forum
    1. JohnK
      Lonely

      JohnK Member

      Location:
      San Francisco
      Tinnitus Since:
      10/26/2015
      Cause of Tinnitus:
      Who knows?
      Hi all,

      It seems that when we talk about ototoxic drugs, we are saying "drugs that start/worsen tinnitus"...but it seems there are at least 2 big types within that...

      One type is drugs that are physically changing/damaging the cochlea and its little hair cells (be it permanent or temporary). Examples would be Asprin, Ibuprofen, chemotherapy drugs, -mycin antibiotics etc

      The other type is drugs that are changing the brain itself. Examples would be drugs messing with your GABA levels, benzos (and withdrawal from them), etc.

      These would suggest different prognoses and future treatments, no?
       
    2. Natalie Roberts
      Depressed

      Natalie Roberts Member Benefactor

      Location:
      USA
      Tinnitus Since:
      10/2015
      Cause of Tinnitus:
      Pregnancy or mild hearing loss.. Who knows.
      My question about ototoxiticy is do you generally require a larger then normal amount of the drug to cause hearing issues? For example, a normal dose of ibuprofen (when you've never had ill effects before) shouldn't cause T to worsen, correct? When I BRIEFLY researched it it said most drugs that are ototoxic are only so in larger amounts but I'm really not sure.. I am nervous about any drugs that may be given to me in delivery causing my T to worsen.. Well, I pretty much worrry about everything..
       
      • Hug Hug x 1
      • Useful Useful x 1
    3. erik
      Breezy

      erik Manager Staff Benefactor

      Location:
      Washington State, USA
      Tinnitus Since:
      04/15/2012
      Cause of Tinnitus:
      Most likely hearing loss
      Yes to some extent.

      There are the ototoxic heavyweights-- drugs such as the quinine, chemo drugs, loop diuretics and Aminoglycoside antibiotics which are known to almost certainly contribute and damage the inner ear, and there are others such as aspirin, Ibuprofen etc, which can range widely and usually only cause damage in high max doses for extended periods of time. However, there are many contributing factors which are different for different people. Some of these drugs may have an effect on one person and not at all in another. Some people may be sensitive to dosages and others not so much and so on.
       
      • Like Like x 2
    4. JohnK
      Lonely

      JohnK Member

      Location:
      San Francisco
      Tinnitus Since:
      10/26/2015
      Cause of Tinnitus:
      Who knows?
      Kind of like how Cipro/Levaquin has no negative effects on one person and then literally destroys the lives of another. YMMV if there ever was one...
       
    5. erik
      Breezy

      erik Manager Staff Benefactor

      Location:
      Washington State, USA
      Tinnitus Since:
      04/15/2012
      Cause of Tinnitus:
      Most likely hearing loss
      I will addd
      Yup exactly!
       
    6. Nucleo

      Nucleo Member Benefactor

      Tinnitus Since:
      02/2011
      Sure there probably might be. But I don't think anyone knows the answer though.
       
      • Agree Agree x 1
    7. Poyraz

      Poyraz Member

      Tinnitus Since:
      February 2016
      Cause of Tinnitus:
      Benzos, Stress, Anxiety, Loud Music, Jaw Problems. Who knows
      So, which case is the worst then?
       
    8. erniej
      Assassinator

      erniej Member

      Location:
      Massachusetts
      Tinnitus Since:
      1991
      Cause of Tinnitus:
      Not so sure now...
      There's a whole shitload of ototoxic drugs. For more info I would suggest a Google search.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.